Alert archive / Utah / Red Flag Warnings in 2008

Red Flag Warning 33, NWS Salt Lake City, UT

August 20, 2008

NWS Salt Lake City, UT issued this red flag warning at Aug 20, 2008, 2:41 PM MDT. It took effect at Aug 21, 2008, 3:23 AM MDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2008, 2:41 PM MDT (20:41 UTC)
In effect from
Aug 21, 2008, 3:23 AM MDT
Expired
Aug 21, 2008, 9:00 PM MDT
In force
18 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KSLC 202041
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT WED AUG 20 2008

UTZ420-434-435-211100-
/O.NEW.KSLC.FW.W.0033.080821T1800Z-080822T0300Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-
WEST CENTRAL DESERTS AND MOUNTAINS-
SOUTHWEST DESERTS AND MOUNTAINS-
241 PM MDT WED AUG 20 2008

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 9 PM MDT THURSDAY 
FOR GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITY ACROSS ZONES 
420...434 AND 435...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 12 PM TO 9 PM MDT
THURSDAY. 

SOUTH WINDS ARE FORECAST TO INCREASE ACROSS MUCH OF WESTERN UTAH
THURSDAY...WITH GUSTS IN EXCESS OF 30 MPH EXPECTED DURING THE
AFTERNOON. THESE WINDS...COMBINED WITH RELATIVE HUMIDITY VALUES
BELOW 15 PERCENT WILL RESULT IN SEVERE FIRE WEATHER CONDITIONS
THURSDAY AFTERNOON THROUGH EARLY THURSDAY EVENING. HIGHER
HUMIDITIES ARE FORECAST TO SPREAD INTO NORTHERN UTAH NORTH OF
INTERSTATE 80...THUS SEVERE FIRE WEATHER CONDITIONS ARE EXPECTED
TO BE MORE ISOLATED ACROSS THESE AREAS.

A RED FLAG WARNING MEANS THAT SEVERE FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
3 follow-up statements
000 
WWUS85 KSLC 210923
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
323 AM MDT THU AUG 21 2008

UTZ423-212100-
/O.EXA.KSLC.FW.W.0033.080821T1800Z-080822T0300Z/
SALT LAKE AND TOOELE VALLEYS-
323 AM MDT THU AUG 21 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR UTAH FIRE
WEATHER ZONE 423...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR UTAH FIRE
WEATHER ZONE 423.

SOUTH WINDS WILL INCREASE ACROSS MUCH OF THE WESTERN HALF OF UTAH
TODAY AHEAD OF AN APPROACHING COLD FRONT...AND SOME AREAS WILL SEE
GUSTS IN EXCESS OF 30 MPH DURING THE AFTERNOON AND EARLY EVENING.
THESE WINDS...COMBINED WITH RELATIVE HUMIDITY VALUES BELOW 15
PERCENT WILL RESULT IN SEVERE FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT SEVERE FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

UTZ420-434-435-212100-
/O.CON.KSLC.FW.W.0033.080821T1800Z-080822T0300Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-
WEST CENTRAL DESERTS AND MOUNTAINS-
SOUTHWEST DESERTS AND MOUNTAINS-
323 AM MDT THU AUG 21 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR UTAH FIRE
WEATHER ZONES 420...434...AND 435...

A RED FLAG WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY REMAINS
IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR UTAH FIRE
WEATHER ZONES 420...434...AND 435.

SOUTH WINDS WILL INCREASE ACROSS MUCH OF THE WESTERN HALF OF UTAH
TODAY AHEAD OF AN APPROACHING COLD FRONT...AND SOME AREAS WILL SEE
GUSTS IN EXCESS OF 30 MPH DURING THE AFTERNOON AND EARLY EVENING.
THESE WINDS...COMBINED WITH RELATIVE HUMIDITY VALUES BELOW 15
PERCENT WILL RESULT IN SEVERE FIRE WEATHER CONDITIONS. HIGHER
HUMIDITIES WILL SPREAD INTO NORTHERN UTAH NORTH OF INTERSTATE
80 LATER THIS AFTERNOON AS THE COLD FRONT GETS CLOSER. BECAUSE OF
THIS...SEVERE FIRE WEATHER CONDITIONS SHOULD BE MORE ISOLATED ACROSS
FAR NORTHWESTERN UTAH.

A RED FLAG WARNING MEANS THAT SEVERE FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
000 
WWUS85 KSLC 212023
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
223 PM MDT THU AUG 21 2008

UTZ420-423-434-435-220300-
/O.CON.KSLC.FW.W.0033.000000T0000Z-080822T0300Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-SALT LAKE AND TOOELE VALLEYS-
WEST CENTRAL DESERTS AND MOUNTAINS-
SOUTHWEST DESERTS AND MOUNTAINS-
223 PM MDT THU AUG 21 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER
ZONES 420...423...434 AND 435...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR THE GREAT SALT LAKE DESERT AND MOUNTAINS...SALT LAKE AND
TOOELE VALLEYS...WEST CENTRAL DESERTS AND MOUNTAINS AS WELL AS THE
SOUTHWEST DESERTS AND MOUNTAINS.

GUSTY SOUTH WINDS WILL CONTINUE ACROSS MUCH OF THE WESTERN HALF
OF UTAH THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. THESE
WINDS COMBINED WITH RELATIVE HUMIDITY VALUES BELOW 15 PERCENT WILL
RESULT IN SEVERE FIRE WEATHER CONDITIONS ACROSS THE WARNED AREA.

HIGHER HUMIDITIES WILL SPREAD INTO NORTHERN UTAH NORTH OF
INTERSTATE 80 LATER THIS AFTERNOON BEHIND THE COLD FRONT...HOWEVER
GUSTY NORTHWEST WINDS ARE EXPECTED FOR A FEW HOURS BEHIND THE FRONT.

A RED FLAG WARNING MEANS THAT SEVERE FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
000 
WWUS85 KSLC 220252
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
852 PM MDT THU AUG 21 2008

UTZ420-423-434-435-220400-
/O.EXP.KSLC.FW.W.0033.000000T0000Z-080822T0300Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-SALT LAKE AND TOOELE VALLEYS-
WEST CENTRAL DESERTS AND MOUNTAINS-
SOUTHWEST DESERTS AND MOUNTAINS-
852 PM MDT THU AUG 21 2008

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE RED FLAG WARNING FOR ZONES 420...423...434 AND 435 WILL
EXPIRE AT 9 PM MDT THIS EVENING.

BREEZY SOUTH WINDS WILL CONTINUE ACROSS MUCH OF SOUTHWEST UTAH
THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. THESE WINDS
SHOULD REMAIN BELOW RED FLAG CRITERIA ALTHOUGH RELATIVE HUMIDITY
VALUES WILL REMAIN BELOW 15 PERCENT.

HIGHER HUMIDITIES ABOVE 15 PERCENT WILL CONTINUE ACROSS NORTHERN
UTAH NORTH OF THE COLD FRONT...HOWEVER BREEZY NORTHWEST WINDS ARE
EXPECTED TO CONTINUE FOR A FEW HOURS BEHIND THE FRONT.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 20, 9:30 AM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Aug 20, 9:30 AM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 AM MDT WED AUG 20 2008

.SYNOPSIS...A PORTION OF A PACIFIC TROUGH CROSSED NORTHERN UTAH
OVERNIGHT. THE MAIN PORTION OF THIS TROUGH WILL PASS TO OUR NORTH
THURSDAY WITH ANOTHER DRY COLD FRONT CROSSING NORTHERN UTAH
THURSDAY EVENING.

&&

.DISCUSSION...COLD FRONT THAT PUSHED INTO UTAH LAST NIGHT HAS
STALLED OVER CENTRAL UTAH THIS MORNING WHERE IT IS EXPECTED TO
DISSIPATE TODAY. A COOLER...STABLE AND DRY AIRMASS HAS ENTERED THE
CWA BEHIND IT. EXPECT A QUIET DAY TODAY CONVECTION-WISE. CURRENT
FORECAST HAS LOW POPS OVER THE MOUNTAINS CENTRAL AND EAST. IF
ANYTHING DOES DEVELOP...IT WILL BE VERY ISOLATED.

AN UPPER LOW CURRENTLY OFF THE BRITISH COLUMBIA COAST WILL MAKE ITS
WAY INLAND TONIGHT AND TRAVEL ALONG THE CANADIAN BORDER TOMORROW.
SOUTHWEST WINDS WILL INCREASE AGAIN OVER THE CWA AHEAD OF THIS
SYSTEM BEFORE ANOTHER COLD FRONT PUSHES INTO UTAH LATE TOMORROW
AFTERNOON THROUGH TOMORROW NIGHT. THIS FRONT IS ALSO EXPECTED TO
STALL OVER CENTRAL UTAH ON FRIDAY BEFORE LIFTING NORTHWARD AND
WEAKENING. CONVERGENCE ALONG THIS BOUNDARY COULD RESULT IN SOME
CONVECTION THROUGH THE WEEKEND.

NO UPDATES THIS MORNING.

&&

.AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO REMAIN
SOUTHEASTERLY THIS MORNING BEFORE SHIFTING TO THE NORTHWEST BETWEEN
18Z AND 20Z. VFR CONDITIONS WILL PREVAIL THROUGHOUT THE DAY UNDER
CLEAR SKIES.

&&

.FIRE WEATHER...A DRIER WESTERLY FLOW WILL PREVAIL TODAY ACROSS THE
DISTRICT WITH LIGHTER WINDS THAN YESTERDAY. WINDS WILL PICK UP AGAIN
THURSDAY AHEAD OF ANOTHER APPROACHING COLD FRONT THAT WILL MOVE
THROUGH NORTHERN UTAH THURSDAY NIGHT. THE WINDS COMBINED WITH THE
ALREADY DRY AIRMASS COULD BE ENOUGH TO PRODUCE SEVERE FIRE WEATHER
CONDITIONS OVER PARTS OF NORTHERN AND WESTERN UTAH WHERE FUELS ARE
CRITICALLY DRY...AND FIRE WEATHER HEADLINES MAY BE NEEDED. BY THE
WEEKEND A WEAK BOUNDARY ALOFT IS EXPECTED TO STRETCH ACROSS NORTHERN
UTAH WHICH MAY ACT AS A FOCUSING MECHANISM FOR HIGH BASED
THUNDERSTORMS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC/AVIATION...CHENG
FIRE WEATHER...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 20, 5:25 AM MDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 AM MDT WED AUG 20 2008

UTZ001>016-019>021-517-518-WYZ021-211030-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
525 AM MDT WED AUG 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A DRY AND RELATIVELY STABLE AIRMASS WILL BE OVER THE OUTLOOK AREA
TODAY WITH MOSTLY CLEAR SKIES AND ONLY A SLIGHT CHANCE OF A
THUNDERSTORM OVER THE NORTHEAST MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WARMER AND BREEZY CONDITIONS WILL RETURN THURSDAY AND IT WILL
REMAIN DRY. THIS WILL BRING A THREAT OF HAZARDOUS FIRE WEATHER
CONDITIONS BACK TO THE WESTERN VALLEYS. ANOTHER COLD FRONT WILL
MOVE INTO THE NORTH LATE THURSDAY THEN STALL. WINDS WILL DIMINISH
ON FRIDAY. HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH THE
WEEKEND WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY...MAINLY OVER THE NORTH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Red Flag Warnings in Utah, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.